What are posterior visual pathway lesions in multiple sclerosis (MS)?

Updated: Feb 21, 2019
  • Author: Fiona Costello, MD, FRCP; Chief Editor: Hampton Roy, Sr, MD  more...
  • Print
Answer

Answer

MS lesions in the retrochiasmal and retrogeniculate visual pathways also affect patients with MS, albeit not with the same reported frequency of optic neuritis events. These lesions can be more difficult to diagnose, because affected patients do not experience pain and may not be aware of their deficits. If central vision is affected, patients with retrochiasmal or retrogeniculate lesions may describe missing parts of words of sentences with a binocular view, which is a hint that the visual deficit affects both eyes.

Vision loss is characterized by homonymous visual field deficits, which may or may not completely resolve over time. Homonymous defects can impair an MS patient’s ability to drive safely, particularly when he or she is unaware of the deficit. Furthermore, homonymous field deficits represent a potential red flag among patients with MS who use natalizumab since they are at risk of developing progressive multifocal leukoencephalopathy (PML), a CNS infection caused by John Cunningham (JC) virus. This condition occurs more frequently in patients with MS who have previously used immunosuppressant drugs, who have serum positivity for JC virus, and who have a longer duration of drug use. [38] Natalizumab-associated PML is typically heralded by cognitive, motor, and language deficits, but vision loss and homonymous visual field deficits have been reported as presenting features in 8 of 28 (29%) and 5 of 28 (18%) patients, respectively. [38]

More recently, PML has also been reported in the context of dimethyl fumarate use. [39] Therefore, newly onset homonymous visual field loss in patients with MS who have a history of natalizumab use (or immunosuppression due to combination therapies or newer DMT agents) should prompt consideration of PML, in part because of the high rate of morbidity and mortality associated with this diagnosis. Treatment starts with cessation of fingolimod treatment, which is often enough to alleviate manifestations of FAME. Upon suspicion that a patient has developed FAME, referral to a general ophthalmologist, neuro-ophthalmologist, or retina specialist is appropriate.

Optical coherence tomography (OCT) and fluorescein Optical coherence tomography (OCT) and fluorescein angiography (FA) showing cystoid macular edema in fingolimod-associated macular edema (FAME).

Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!